Context: Alterations in taste and smell, including but not limited to anosmia, ageusia, hypogeusia, and dysgeusia, have been described in association with various medications, including anesthetic agents. Frequently, these symptoms occur 1-2 weeks after medication administration and last several months. While such a phenomenon is a rare occurrence, it nonetheless can significantly impact patients’ satisfaction and quality of life.
Evidence Acquisition: The methodology consisted of a thorough literature search using the MEDLINE and Cochrane databases utilizing keywords such as anosmia, ageusia, olfactory disorders, postoperative, and anesthesia.
Results: Our results yielded several previously published case report, and were not limited to a specific type of anesthesia. Based on available literature, we review the physiology of taste and smell as well as the medications associated with loss of these senses. We describe perioperative agents that could lead to postoperative complications associated with anosmia and and ageusia.
Conclusions: Based on available literature recommendations for anesthesiologists caring for patients at risk for this occurrence are presented in this review. The symptoms are usually temporary as in the majority of the patients the sensory receptor cells are able to regenerate themselves after injury. Anesthesia providers need to aware of this phenomenon to be able to reassure patients and possibly avoid anesthetic techniques associated with anosmia and ageusia.
- Olfaction disorders
- Postoperative complications
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine